Format

Send to

Choose Destination
Gut. 2018 Jan;67(1):28-35. doi: 10.1136/gutjnl-2017-314605. Epub 2017 Oct 31.

Long-term proton pump inhibitors and risk of gastric cancer development after treatment for Helicobacter pylori: a population-based study.

Author information

1
Department of Medicine, The University of Hong Kong, Queen Mary Hospital, Hong Kong.
2
Department of Pharmacology and Pharmacy, Centre for Safe Medication Practice and Research, The University of Hong Kong, Hong Kong.
3
UCL School of Pharmacy, University College London, London, UK.

Abstract

OBJECTIVE:

Proton pump inhibitors (PPIs) is associated with worsening of gastric atrophy, particularly in Helicobacter pylori (HP)-infected subjects. We determined the association between PPIs use and gastric cancer (GC) among HP-infected subjects who had received HP therapy.

DESIGNS:

This study was based on a territory-wide health database of Hong Kong. We identified adults who had received an outpatient prescription of clarithromycin-based triple therapy between year 2003 and 2012. Patients who failed this regimen, and those diagnosed to have GC within 12 months after HP therapy, or gastric ulcer after therapy were excluded. Prescriptions of PPIs or histamine-2 receptor antagonists (H2RA) started within 6 months before GC were excluded to avoid protopathic bias. We evaluated GC risk with PPIs by Cox proportional hazards model with propensity score adjustment. H2RA was used as a negative control exposure.

RESULT:

Among the 63 397 eligible subjects, 153 (0.24%) developed GC during a median follow-up of 7.6 years. PPIs use was associated with an increased GC risk (HR 2.44, 95% CI 1.42 to 4.20), while H2RA was not (HR 0.72, 95% CI 0.48 to 1.07). The risk increased with duration of PPIs use (HR 5.04, 95% CI 1.23 to 20.61; 6.65, 95% CI 1.62 to 27.26 and 8.34, 95% CI 2.02 to 34.41 for ≥1 year, ≥2 years and ≥3 years, respectively). The adjusted absolute risk difference for PPIs versus non-PPIs use was 4.29 excess GC (95% CI 1.25 to 9.54) per 10 000 person-years.

CONCLUSION:

Long-term use of PPIs was still associated with an increased GC risk in subjects even after HP eradication therapy.

KEYWORDS:

Helicobacterpylori ; gastric adenocarcinoma; stomach cancer

PMID:
29089382
DOI:
10.1136/gutjnl-2017-314605
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center